Hello, new to this site and advice appreciated

Hello, I was diagnosed with thyroid problems about 2 years ago and was told by the consultant I would eventually end up with Hasimoto Disease. They suggested I take medication, but was quite keen to try and sort out myself as I found out that once on medication, you are unable to come off, and I have seen friends take it with no improvements. Recently, I have developed a burning scalp, loss of hair and weight gain - there isnt much more I can do at the gym, I seem to be killing myself now. I read on this site about diet and wondered how it helps. I have lactose free milk and soya, but seem to think that maybe making it worse. I also read that some people had dropped gluten? Any help and advice would be greatly appreciated and taking medication is the last resort for me. Thanks :)

6 Replies

  • PrincessBear, if you had positive thyroid peroxidase or thyroglobulin antibodies you have autoimmune thyroid disease (Hashimoto's) which will eventually damage the thyroid gland and cause hypothyroidism.

    Gliadin in gluten is widely thought to trigger autoimmune disease and adopting 100% gluten free diet may slow progression to hypothyroidism by reducing Hashimoto's are ups and antibodies.



    Hashi and hypothyroid patients should avoid all forms of unfermented soy. It's very thyroid unfriendly. Stopping soy may see your thyroid function improve.

    Diet and lifestyle adjustments can't repair damage already caused to the thyroid gland and if your thyroid levels are low you will need lifelong thyroid replacement. The longer you delay replacing low thyroid the more symptoms, hairloss and weight gain will accrue, and it will take a long time to reverse them. Because friends didn't improve on replacement doesn't mean you will fail to improve. It's possible your friends are undermedicated or the brand or type of replacement they are taking may not suit them.



    Hashi/hypothyroid patients often have low/deficient ferritin, vitamin D, B12 and folate which can cause musculoskeletain pain and fatigue similar to hypothyroid symptoms. Low ferritin and zinc can also cause hair loss. You may want to have blood tests to check levels. Post the results with ranges in a new question and members will advise.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • If your thyroid is being attacked and dying off, due to the hashimotos then the only thing you can do is replace the hormones that your thyroid cannot make.

    Of course, stopping gluten and soya can help to slow down the antibodies and there are claims that they can be halted.... But i have never met anyone who managed to stop the destruction of the thyroud gland myself.

    Theres a few good books about it... datis kharrizhan is one of the authors who springs to mind, but others may have better suggestions.

    Why can you not come off medication once you are on it? Have never heard of this, but as my thyroid no longer works i wouldn't want to come off it. Most people i encounter need more medication, not less...

    The hair loss may be linked to a ferritin of less than 70, the weight gain and killing yourself at the gym are linked to hypothyroidism and if you don't stop putting yourself through the sort of stress you get at the gym, the next thing to mess up is the adrenal system. ( i have the tshirt).

    Any idea of your current tsh, free t4 and free t3 levels?

    G xx

  • Thyroid meds are essential. It's not like taking a paracetamol. Your hormones are defficant and you need them to function.

    When I was first diagnosed my TSH was >99 in May.

    I'm currently on 150mcg of levo and I'm still not well. I'm due my next appointment in a couple of weeks and hopefully my Levo will be increased.

    I felt so unwell when I was first diagnosed and I'm desperate to feel better - I don't understand how you could not want to take meds when us hypo patients feel so Ill, to the point of being unable to function with daily life.

    I look forward to the day when I feel well again. When I can loose some of the 7 stone I desperately need to get off. When I can finish a scentance and remember to do simple tasks. When my hair stops thinning, when I don't feel freezing cold or red hot, when I can open my eyes and they don't feel dry and gritty anymore. When I can stop snapping at people. When my whole body stops hurting.

    I'm sure you get the point.

    The only way to start feeling better is to take the meds.

    Personally I think you are mad not to take what is prescribed to you.

    Good luck on your journey to health. I wish you well

  • I've been reading 'The Immune System Recovery Plan' by Susan Blum (bought it 2nd hand on Amazon) and have found that her suggested no-gluten, no-dairy diet has worked well for me (luckily I seem to be OK on soya and corn, which she also suggests giving up). It's quite extreme, though - you have to really commit. She's an American doctor who has kept her own Hashimoto disease at bay; she argues that most thyroid problems (plus a host of other diseases including MS) are caused by auto-immune disorders, and that the key to treating them is to treat the gut.

    I wish I'd found this book before being put on conventional medication!

    Good luck and very best wishes

  • PrincessBear, there's a lot of misunderstanding about taking thyroid hormone replacement. If you need it for any reason, you are going to need it for life. If you take it when you Don't need it, it is going to make you ill, and you have to come off it. You Don't have to stay on it just because you've started taking it. That idea is crazy.

    The fact of taking it doesn't mean you have to stay on it for life, you have to stay on it for life because you need it and will die without it. It's as simple as that. If your gland can no-longer make the hormone you need to live - for whatever reason - you have to take it. I know I'm repeating myself, but I can't stress this enough.

    You obviously need it because you have antibodies that have quite obviously damaged your gland. That's what they do. And that causes symptoms. Weight-gain is one of them.

    Soy is doubly bad for people with thyroid problems because a) it stops the thyroid gland from absorbing the iodine it needs to make thyroid hormone; and b) it stops the thyroid hormone that is made from entering the cells. You already have problems making enough thyroid hormone due to antibody damage, consuming soy will make it much worse. It is not a health food, and isn't really good for anybody unless it's fermented. We've all been conned with soy!

    Going to the gym won't help, either, because exercise uses up the all-important thyroid hormone, T3, which you are going to be short of because you have a damaged gland and you are consuming soy. So, no Wonder you feel as if you're killing yourself!

    Thyroid hormone replacement is not 'medication' in the normal sense of the word. It isn't a drug. It is live-giving hormones. Taking it does not make you a whimp, and it does not make you a junkie. It keeps you alive. :)

  • Thank you for all your replies, certainly a lot of research for me to do. I forgot to mention, that I have had to take HRT for 17 years, for a hysterectomy through endometriosis, but I havent had a blood test for about a year so need to make a doctor appointment to see exactly where I am at present

You may also like...